Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 199, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 22, 2008, 3:40 AM CDT for Polk County, Red Lake County, Minnesota. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2008, 3:40 AM CDT (08:40 UTC)
- Expired
- Aug 22, 2008, 4:45 AM CDT
- In force
- 65 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Polk County, MN, Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 68 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 4:05 AM CDT | HAIL 0.88 | 2 E Crookston, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.7 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1585 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 220840 SVRFGF MNC119-125-220945- /O.NEW.KFGF.SV.W.0199.080822T0840Z-080822T0945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 340 AM CDT FRI AUG 22 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA... WEST CENTRAL RED LAKE COUNTY IN NORTHWEST MINNESOTA... * UNTIL 445 AM CDT * AT 339 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED NEAR CROOKSTON...OR 24 MILES SOUTHEAST OF GRAND FORKS...MOVING TO THE NORTHEAST AT 18 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GENTILLY AT 400 AM CDT... HUOT AT 415 AM CDT... RED LAKE FALLS AT 435 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4795 9658 4788 9623 4766 9658 4780 9675 TIME...MOT...LOC 0840Z 231DEG 16KT 4777 9659 $$ DTR
2 follow-up statements
000 WWUS53 KFGF 220904 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 404 AM CDT FRI AUG 22 2008 MNC119-125-220945- /O.CON.KFGF.SV.W.0199.000000T0000Z-080822T0945Z/ RED LAKE MN-POLK MN- 404 AM CDT FRI AUG 22 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT FOR CENTRAL POLK AND WEST CENTRAL RED LAKE COUNTIES... AT 401 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED FROM CROOKSTON TO GENTILLY...OR 24 MILES SOUTHWEST OF THIEF RIVER FALLS...MOVING TO THE NORTHEAST AT 18 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HUOT BY 415 AM CDT... RED LAKE FALLS BY 435 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FRIDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4795 9658 4788 9623 4766 9658 4780 9675 TIME...MOT...LOC 0904Z 231DEG 16KT 4784 9647 $$ DTR
000 WWUS53 KFGF 220944 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 444 AM CDT FRI AUG 22 2008 MNC119-125-220954- /O.EXP.KFGF.SV.W.0199.000000T0000Z-080822T0945Z/ RED LAKE MN-POLK MN- 444 AM CDT FRI AUG 22 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL POLK AND WEST CENTRAL RED LAKE COUNTIES WILL EXPIRE AT 445 AM CDT... AT 439 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 3 MILES SOUTHEAST OF WYLIE...OR 13 MILES SOUTHWEST OF THIEF RIVER FALLS...MOVING TO THE NORTHEAST AT 18 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 445 AM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FRIDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4795 9658 4788 9623 4766 9658 4780 9675 TIME...MOT...LOC 0944Z 231DEG 16KT 4795 9626 $$ DTR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:06 AM CDT, 34 minutes earlier.
Area forecast discussion, Aug 22, 3:06 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
306 AM CDT FRI AUG 22 2008
.SHORT TERM...
FOCUS IS EARLY THIS MORNING STORMS. AS EXPECTED 120 KT UPPER JET
MOVING JUST SOUTH OF UPPER LOW IN SRN SASK AND NOSE OF THIS JET
AND LEFT FRONT QUAD WILL GIVE STRONG LIFT TO NE ND THRU ABOUT 14Z
BEFORE IT LIFTS INTO CANADA. CONVECTION RE-FIRING NR BIS WILL
IMPACT NE ND EARLY THIS MORNING...PSBL SVR NORTH AND WEST OF
COOPERSTOWN TO GFK TO ROX. OTHERWISE SOUTH OF THIS AREA VERY WARM
ENVIRONMENT AND LACK OF LIFT WILL KEEP ANY TSTM CHC VERY LOW. WILL
MENTION 20 POPS IN SE ND THRU 15Z AND THEN IN WCNTRL MN MID TO
LATE MORNING AS SATELLITE SHOWING SOME MID CLOUD DEVELOPMENT IN
LOW LEVEL JET THIS MORNING JMS-ABR AREAS. MAIN SFC LOW NR BIS WILL
MOVE NORTHEAST INTO CANADA THIS MORNING WITH FRONT MOVING INTO THE
VALLEY BY NOON AND THEN INTO MN THIS AFTN. DRY SLOT WILL MOVE IN
BEHIND THE FRONT INTO MUCH OF ERN ND MIDDAY HOURS AND THEN INTO MN
AS THE AFTN PROGRESSES. LOOKS LIKE ANY DEVELOPMENT ALONG THE FRONT
ITSELF WILL WAIT TIL 20Z OR SO IN THE FAR ERN CWA BUT THIS WILL
DEPEND ON HEATING. ATTM MUCH OF MN IN LOW CLOUDS AS LOW LEVEL
MOISTURE HAS SPREAD NORTH.
WINDS ON THE BACKSIDE OF THIS SYSTEM WILL BE QUITE STRONG WITH
MODEL SOUNDINGS FROM THE NAM SHOWING HIGHEST WINDS WEST OF THE
VALLEY IN THE DVL-JMS REGION. ISSUED WIND ADV FOR NW CWA (VALLEY
CITY TO LANGDON WEST) 17Z-00Z PERIOD AS GOOD LINKAGE TO 800 MB
WHERE WINSD WILL BE NR 40KTS AND 925 MB WINDS 25-30 KTS. PRETTY
SIMILAR TO PAST TWO DAYS WIND EVENTS...MARGINAL BUT LOOKS JUST A
BIT OVER CRITERIA ESP DUE TO HIGHER TERRAIN IN ADV AREA.
WRAPAROND CLOUDS WILL SPREAD SOUTHEAST INTO NE ND THIS EVE AND
THEN INTO NW MN OVERNIGHT AND EXIT AREA SATURDAY. OUTSIDE OF
CLOUDS IN PARTS OF NE ND/NW MN SATURDAY REST OF AREA TO BE VERY
SUNNY AND BREEZY AND COOLER. HIGH PRESSURE TO MOVE OVER AREA
SUNDAY WITH LIGHTER WINDS.
.LONG TERM...
NO CHANGES OTHER THAN TO INCREASE CLOUD COVER TUESDAY IN GRIDDS
DUE TO CHC OF TSTMS TUES AFTN. NEXT SYSTEM WOULD APPEAR TO BE
MAINLY TUES NIGHT-WED WHICH IS WHAT WE HAVE.
&&
.AVIATION...
MVFR CIGS AT MOST TAF SITES IN MOIST SOUTHERLY FLOW THRU
15Z...THEN SOME BREAKUP OF CLOUDS AFTER THAT. LIKELY CLEARING OF
CLDS AT FAR-DVL-GFK BY 17Z AS WINDS TURN WEST AND GET GUSTY.
WESTJERLY WIND GUSTS TO 30 KTS PSBL AT DVL-GFK-TVF-FAR THIS
AFTN...NR 35 OR 40 KTS AT DVL.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
NDZ006-007-014-015-024-026-028-038-054.
MN...NONE.
&&
RIDDLEHazardous weather outlook, Aug 21, 12:54 PM CDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 1254 PM CDT THU AUG 21 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052>054-221800- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA- EASTERN WALSH COUNTY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL- BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY- 1254 PM CDT THU AUG 21 2008 ...A WIND ADVISORY IS IN EFFECT THROUGH 9 PM THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG SOUTHERLY WINDS WILL GUST OVER 4O MPH AT TIMES THIS AFTERNOON INTO THIS EVENING. WINDS WILL SLOWLY SUBSIDE TONIGHT...BUT STILL REMAIN BREEZY. THERE IS ALSO A CHANCE FOR THUNDERSTORMS LATE TONIGHT AHEAD OF A STRONG COLD FRONT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG WINDS WILL CONTINUE FRIDAY INTO FRIDAY NIGHT...WITH WESTERLY WINDS DEVELOPING AND GUSTING OVER 30 MPH. THERE IS ALSO THE THREAT FOR THUNDERSTORMS INTO FRIDAY AFTERNOON. A COLD FRONT WILL USHER IN MUCH COLDER AIR BY SATURDAY...WITH TEMPERATURES FALLING WELL BELOW NORMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NDZ006-007-014-015-024-221800- TOWNER-CAVALIER-BENSON-RAMSEY-EDDY- 1254 PM CDT THU AUG 21 2008 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND OVERNIGHT... ...A WIND ADVISORY IS IN EFFECT THROUGH 9 PM THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS...CONTAINING LARGE HAIL AND DAMAGING WINDS...THIS AFTERNOON AND OVERNIGHT FROM 6 PM UNTIL 4 AM. IN ADDITION...STRONG SOUTHERLY WINDS WILL GUST OVER 4O MPH AT TIMES THIS AFTERNOON INTO THIS EVENING. WINDS WILL SLOWLY SUBSIDE TONIGHT...BUT STILL REMAIN BREEZY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG WINDS WILL CONTINUE FRIDAY INTO FRIDAY NIGHT...WITH WESTERLY WINDS DEVELOPING AND GUSTING OVER 30 MPH. THERE IS ALSO THE THREAT FOR THUNDERSTORMS INTO FRIDAY AFTERNOON. A COLD FRONT WILL USHER IN MUCH COLDER AIR BY SATURDAY...WITH TEMPERATURES FALLING WELL BELOW NORMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DK
In the hours before
Local storm report, Aug 21, 9:56 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
956 PM CDT THU AUG 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL 7 SW MADDOCK 47.89N 99.64W
08/21/2008 E0.88 INCH BENSON ND TRAINED SPOTTER
THE HAIL FELL FOR TEN MINUTES FROM 940 PM TO 950 PM.
&&
G2The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 4:08 AM CDT | Flash Flood Warning | FGF | Polk | 88 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.